Malpractice and Prescription Drugs
Malpractice and Prescription Drugs
It is imperative that consumers be aware of the dangers posed to them by many prescription drugs that are prescribed for a variety of purposes. Often, health care providers in hospital, nursing home, and medical office settings overlook critical factors in a patient’s history that dictate that a certain medication be avoided. The most glaring examples are the potential for an allergic reaction to a medication or the existence of co-morbid (coexisting) medical conditions that militate (influence) against using such a prescription. In an emergency room context, the failure of health care providers to coordinate care may cause life-threatening complications for a patient. For example, a patient with a traumatic brain injury who is also suspected of heart disease, including heart attack, might be put at risk if prescribed an anti-coagulant to treat the heart attack. Such medication could produce uncontrollable and fatal bleeding in the brain.
Contact us for a free initial consultation to discuss with an experienced lawyer your malpractice and prescription drugs dispute.
Attention deficit hyperactivity disorder (ADHD) is often treated with amphetamine-containing drugs such as: methylphenidates (Concerta, Daytrana, [dexmethylphenidate] Focalin, metadata, methylin, Ritalin) and amphetamines (Adderall, [detroamphetamine] Dexedrine). The Food and Drug Administration (FDA) has announced stronger warnings for these widely used drugs since it has been revealed that there is an increased risk for sudden death and serious cardiovascular problems associated with the use of these prescribed pharmaceuticals, even when used in full compliance with a prescription. This is particularly true in cases of children, adolescents and adults who have structural heart abnormalities or other serious heart irregularities including heart murmurs or abnormal heart rhythms.
These drugs should not be prescribed unless the patient has first undergone proper cardiac screening, including detailed family history screening for a history of sudden death or heart rhythm disturbance, and a physical exam, possibly followed by an electrocardiogram and echocardiogram. Further, doctors should carefully monitor patients on these drugs.
The complication of heart attack, sudden death or stroke may be indicative of a failure on the part of the healthcare provider to properly evaluate the patient as a candidate for the use of stimulants to treat ADHD.
Antibiotics That May Pose Risk of Tendon Rupture
A commonly prescribed fluoroquinolone antibiotic is CIPRO (ciprofloxacin), but it is not commonly known that there have been numerous reports of fluroquinolone-related tendon complications, including tendon rupture, tendonitis and other tendon disorders. If a patient experiences any tendon pain while taking a fluoroquinolone antibiotic, such a complication should be immediately reported to a physician.
Some tendon complications can be very serious, including but not limited to a rupture of the Achilles tendon. Any tendon rupture may result in extreme pain, followed by extensive rehabilitation, anti-inflammattorney medications, rest and, in some cases, surgery. Many of these complications can be avoided by prompt intervention by your physician if the onset of tendon pain is reported in a timely fashion following the commencement of a course of fluoroquinolone antibiotics.
Dangerous Drug Interactions
It is very important that a patient and family members provide an accurate medical history to health care providers in all settings. This should occur when visiting a new doctor and on visits to the hospital. An accurate medical history should include a list of the medications being taken, including the identity of any herbal supplements. When in doubt about the identification of medication and the dose being taken, it is a good idea to bring the medication bottle with you.
Drug interactions may cause unexpected side-effects such as drowsiness that can impair your ability to drive or operate heavy machinery. Side effects can also cause falls and resulting serious injuries. Adverse interactions can occur, not only with the combination of prescribed medications, but also in the context of combination of prescribed medication and over the counter medicines. There are several sources on the internet where you can check the interaction potential for medications.
Not only can a physician bear legal responsibility for prescribing medication that can produce a dangerous reaction from drug interaction, but a pharmacy may also bear responsibility for dispensing medication that in combination can serious illness or injury.
You can obtain on the internet information about medications and potential side effects. You can also access information about drug interactions by listing the medications that have been prescribed.
If you or a loved on has suffered an adverse consequence from interaction of prescribed medications in the form serious illness or injury, you should contact our Connecticut medical malpractice attorneys for a free consultation.